Skip to main content
Jeffrey H. Rasansky

Jeffrey Rasansky’s Answers

1 total

  • Can someone tell me about Granuflo and Nauralyte recall? Thank-you.

    I'm inquiring about information...kidney patients have heart attack or death after dialysis. My family is suffering through pain from the loss of my sister, who passed a year ago. My sister was a dialysis patient. Her heart stopped several times ...

    Jeffrey’s Answer

    • Selected as best answer

    Each year, hundreds of thousands of people receive dialysis for the treatment of impaired kidneys. Dialysis helps the kidneys function. Dialysis works with two fluids – one is a drug known as dialysate and the other is the patient’s own blood. When performed properly, dialysis helps maintain the correct acid balance in the blood stream. The acid build up in the blood stream is treated with a bicarbonate. But when the bicarb levels are not treated appropriately, the patient can get a condition known as metabolic acidosis. This increases the risk for cardiovascular problems.

    We have seen that the use of Granuflo and Naturalyte lead to the production of increased bicarbonate levels. Because there were no warnings, doctors over prescribed this bicarbonate.

    These problems resulted in an FDA recall in March 2012 that required revised prescribing instructions. According to the GranuFlo recall, the use of GranuFlo, as well as the similar drug NaturaLyte, can lead to heart problems such as low blood pressure and cardiac arrhythmia, which can cause cardio-pulmonary arrest or even death. This was a class 1 recall – the most serious kind of recall. There is some evidence that the manufacturer knew of the serious risks involved before the drug was recalled and the company knew that patients with excess levels of bicarbonate in their blood were six times more likely to have cardiac arrest that those with normal levels of bicarbonate.
    We can help. Call us…

    See question